South Dakota, 2019

Flash Flood and Hail in South Dakota, July 3, 2019

July 3, 2019 · NWS FSD · 7 events in 4 counties and zones

As an outflow boundary sagged through southeast South Dakota, an isolated elevated thunderstorm developed late morning northwest of Sioux Falls. Wind shear was weak, and as the storm underwent a split, both storms produced marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As an outflow boundary sagged through southeast South Dakota, an isolated elevated thunderstorm developed late morning northwest of Sioux Falls. Wind shear was weak, and as the storm underwent a split, both storms produced marginally large hail. By mid afternoon, a second isolated storm developed with very slow movement south of Huron, SD, again featuring torrential rainfall and some severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 5:32 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 5:32 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
632 AM CDT Wed Jul 3 2019

.SHORT TERM...(Today and Tonight)
Issued at 442 AM CDT Wed Jul 3 2019

Convection as expected is focused in two areas early this morning,
albeit most models to even acknowledge. The first area is with the
residual activity from the evening and overnight hours in northwest
and central SD pushing toward the James River valley. Second,
scattered convection has been increasing within the weak
convergence/warm advection associated with the ragtag boundary from
eastern NE across central IA.  These two areas will likely end up on
very different evolution tracks in the short term. The former area
in the James Valley has been refocusing along the edge of the
outflow pool, and this feature is progressively working to outrun
the support of the slightly better low-level jet in central SD, so
look for this area to weaken a bit pushing east in the near-dawn
hours.  This second area is a bit more problematic, as convection
will likely continue to enhance and creep gradually northward
through the day. As the low-level jet becomes a bit more involved,
could see a fairly decent coverage of convection before a small wave
peels off from the area by early afternoon. With an environment with
an inch and a half to an inch and two thirds precipitable water,
these storms will be quite effective precip producers. Coupled with
snow moving, could have to watch for some locally heavy rainfall
toward Highway 20 early this morning, and perhaps further north
across northwest Iowa later this morning into midday.

For storms with the southern area through the day, will be generally
moderate instability with low deep-layer shear.  Structures likely
to remain pulsy and multicellular, but slow moving and with tracks
that will repeatedly produce rainfall.  A large part of the area
will have fairly minimal chances for convection through much of the
day once the western line dissipates, with best chances lingering
mainly east of I-29. Isolated, and slow moving storms will be
possible again later day as instability increases, and various
boundaries and small-scale disturbances ride over the ridge. Some
storm movement is almost indicated as stationary for those toward
south central SD.  Temps should return to the 80s, some near 90 out
toward south central SD, and those dewpoints will again grace the
upper 60s to lower 70s.

Tonight, should see another eruption of storms across northwest and
central SD, and even into area near the surface front in
northeastern SD as strong jet impulse drags along the international
border associated with a wave over western MT early this morning.
Deep shear remains a bit weak as far south as Highway 14 at 20-30
kts, but is 30-40 knots north of that, and the 0-3km shear vectors
and orientation suggest that upscale organization of a MCS overnight
could contain mesovortices and bowing segments. There would then be a
tendency for this area to progressive develop/turn east southeast
later in the night, which should bring fairly high precip chances
into areas north of I-90 overnight, driving the effective boundary
southward as well for consideration on Thursday.  Risk of excessive
rainfall is warranted at this point with the overnight convection,
especially toward Highway 14.

.LONG TERM...(Thursday through Tuesday)
Issued at 442 AM CDT Wed Jul 3 2019

Thursday, ongoing early day convection is likely in parts of
southwest MN, but does not look like the daytime should be a full
washout for anyone. Heights will be building subtly in wake of
early day wave, with boundary slowing across southeast SD to
southwest MN. Should get a good portion of the day without larger
scale lift support, and thus lesser chance for precip. South of
the boundary will get very warm and steamy, closing again on the
upper 80s to near 90, while the outflow could impact temps quite a
bit toward highway 14 and a struggle toward 80. Of course, the
7-7.5C lapse rates aloft will generate some fairly burly 2000-3000
J/kg MLCAPE values, some even higher where better capped in the
lower Missouri River. However, there is a weak cap in most
locations, with best chance to break later in the day just on the
cooler side of the boundary toward/north of I-90. Have slightly
boosted late day chances there, and continued a scattered level
mention for thunderstorms going into the evening. The coverage
should become more widespread Thursday night as another wave rolls
out of the high plains, tracking with it an enhancement in the
low-level jet across the boundary. Shear parameters are stronger,
especially in the genesis region, and this along with the greater
instability suggests a larger severe weather threat from later
Thursday afternoon through Thursday night. Could be dealing with
an upscale growth into a significant overnight wind event.

Some significant concerns for potential excessive rainfall on
Thursday night into early Friday, with boundary largely locked in
place as low pressure deepens in the central high plains. Deep warm
cloud depth in place as well, in excess of 12kft. NAM has been
throwing out some 2-4" amounts south of I-90, but not much agreement
in location for this with various boundary locations including the
very northward GFS. Therefore, was comfortable with the marginal
mention for the moment.

Friday has a lot more uncertainty as certain to have underestimated
impacts from any Thursday night convection. This could easily shove
the boundary far enough south that threat for most hazardous weather
would be diminished, even with the strongest of the short term waves
expected to pass across the area on Friday night.  Much remains to
be seen on how convection impacts boundary locations, so for now
have stuck to the initial blends and timing of precip through the
ending on Saturday, although wave timing suggests it could be ending
things a bit too quick. Generally a bit cooler on Friday, perhaps
will need to be dropped even several more degrees with presence of a
large outflow impact.  Certainly a bit cooler for Saturday.

Details less and less certain the further out with convection
muddling most model solutions to a tremendous degree by the weekend.
Precip chances in general look lower through the end of the weekend.
Most solutions locking on to a rebounding ridge heading into Monday,
before another wave moves through the region. ECMWF and at least a
few formerly known as the GFS ensemble members have the Monday wave
as somewhat stronger, which present with a fairly significant
boundary passage Monday night into Tuesday with a threat for some
severe storms based on shear/instability.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 627 AM CDT Wed Jul 3 2019

Scattered thunderstorms will remain the main concern through the
TAF period. There is some patchy fog this morning mainly impacting
southwest MN and northwest IA, however this should lift quickly in
the next hour or two. The greatest chances for thunderstorms today
will be along and east of I-29 through this afternoon, and in the
highway 14 corridor tonight. MVFR ceilings and visibility is
possible in thunderstorms, possibly dropping to IFR visibility in
heavy rainfall.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...
Hazardous weather outlook, Jul 3, 4:44 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
544 AM CDT Wed Jul 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-041045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
544 AM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will occur today, mainly near and
east of Interstate 29. Some storms across northwest Iowa will be
slow moving and repeat over the same areas this morning, which could
result in some spotty heavy rainfall.

More storms will develop across northern and central South Dakota
tonight, and build southward toward the Highway 14 corridor later
tonight. Some of these storms could contain damaging wind gusts to
around 65 mph, along with areas of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The end of the week will continue with on and off thunderstorms
chances. The highest chance for storms appears to be Thursday night
into Friday, when a few severe storms producing large hail and
damaging wind. The potential for heavy rainfall will continue, and
could be in excess of 2 inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Thursday afternoon and evening.

In the hours before

Local storm report, Jul 3, 9:00 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HEAVY RAIN       2 N PONCA               42.59N 96.71W
07/03/2019  M3.75 INCH       DIXON              NE   TRAINED SPOTTER

&&

AT

The radar

The Sioux Falls radar (KFSD), 60 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Lake

When
July 3, 9:57 AM CST to 10:00 AM CST
Where
Lake County, 8.98 mi S of Winfred
Measured
1 in hail
Reported by
Public
Coordinates
43.870, -97.370

Hail, Lake

When
July 3, 10:07 AM CST to 10:10 AM CST
Where
Lake County, 4.6 mi SSE of Winfred
Measured
1 in hail
Reported by
Public
Coordinates
43.940, -97.330

Hail, McCook

When
July 3, 10:08 AM CST to 10:10 AM CST
Where
McCook County, 1.65 mi ESE of Salem
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.720, -97.350

Hail, McCook

When
July 3, 10:44 AM CST to 10:46 AM CST
Where
McCook County, 4.15 mi N of Canistota
Measured
1 in hail
Reported by
Public
Coordinates
43.660, -97.300

Hail, Beadle

When
July 3, 2:50 PM CST to 2:52 PM CST
Where
Beadle County, 5.61 mi ESE of Virgil
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -98.310

Flash Flood, Beadle

When
July 3, 3:00 PM CST to 5:00 PM CST
Where
Beadle County, 5.88 mi ESE of Virgil to 5.92 mi E of Virgil
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
44.261, -98.304

Small creek flooding into field and ditches south of spotters home.

Hail, Sanborn

When
July 3, 3:13 PM CST to 3:16 PM CST
Where
Sanborn County, 6.3 mi N of Woonsocket
Measured
1 in hail
Reported by
Social Media
Coordinates
44.140, -98.250

Intermittent hail fall near 398th Avenue and 224th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 842781, 842782, 842783, 842784, 842785, 842780, 842786.